Cisplatin & Gemcitabine what to expect? Any advice?

We have been for a 2nd opinion at a private hospital in london & have found an amazing dr who was honest but positive with us. He told us surgery would never be a option as there are 2 lymph nodes involved so can not be cut out without the risk of leaving small cells of cancer BUT he still believes he can cure my mum with chemo and rapid radiotherapy as long as the tumor can shrink by 25-30% (it is currently 10cm) so we are now praying it will shrink and my mum can still be cured!

The heartbreaking thing was he told us if it was not missed a year ago my mum would of easily been cured :'( BUT we can not change that now but need to concentrate on the fact there is a 30% chance of being cured still.

We still have not started chemo as we are having that done on the nhs and they have to order it! But hope to be fitted in this thursday if not the following thursday.

She will have 4 rounds of cisplatin & gemcitabine then hopefully tomo therapy.

Has anyone had any experience with these?

What side effects did you have?

Wishing you all health & strength!

5 Replies

oldest ÔÇó newest
  • Hi there.

    This made me hunt through old files, as I recognised the name 'cisplatin'. My chemo comprised cisplatin and vinorelbine. That was in 2000. It shrunk my (inoperable) tumour considerably, and made it possible for me to have radiotherapy. Side effects were not all that bad. I had partial hair loss, which came back in after the chemo stopped. Some general sickness and lethargy, but nothing very serious.

    Best wishes, Bill

  • Thanks bill

    I pray my mum has the same success as you!

    X

  • Hi Kennawade,

    Welcome to Healthunlocked,really sorry to hear about your Mums dx,Bill and I have become good friends through the RCLCF,we have met up a few times at conferences and other events,so even cancer can have a silver lining LOL.By co-incidence Bill and I have shared exactly the same chemo,thanks to Bills reply above I can even spell them correctly ie, cisplatin and vinorelbine,well I did'nt share with Bills side effects of nausea,I had my chemo many years after Bills so I guess the new anti emmeric drugs are much better in preventing nausea.I did'nt suffer hair loss either not even the gray ones (which I would'nt have missed) I cannot even remember being fatigued either,though I did have one occassion of (whisper it) constipation which pretty uncomfortable,seems i could have missed that one too if I had been a bit more dilligent in drinking plenty of fluids during chemo,oh well we live and learn.

    Dont get hung up on statistics though,too many doctors like to bandy these about,I was given two years max unsolicitidly by my GP,that was nearly four years ago,similar comment from my lung nurse too,but I am staying around just to spite them.Incidentally I had spread to a lymph node local to my tumour and I still got surgery?.Best Wishes to your Mum,please keep in touch.

  • I had both the drugs combined with radiotherapy and had much the same side effects really as Eric and bill a bit of hair loss but it soon grew back nausea was a problem for a time but I d go through it all again if i had too I m coming up to my 5 years and intend to be around for a long time yet, thinking of your mum x

  • My husband starts the same regime next week - the answers here are very positive and helpful- I hope all goes well for both of them, it's good to know there are others with the same questions. Many thanks.

You may also like...